Taking Letrozole

  • 13 replies
  • 264 subscribers
  • 824 views

I had a mastectomy two years ago and have been on Letrozole  for over a year. Since then I have developed severe pain in my knees and stiffness in my joints. I am 84 and and was very active before I began taking Letrozole . I suppose at my age I would expect to have aches and pains but this is affecting my way of life. I have to use a stick to walk and I am in constant fear that I will fall and become incapacitated. I do attend yoga classes at the MacMillan centre and try to keep fit and positive . I just wondered if anyone has been through the same experience. 

  • Unfortunately this is one of the side effect of taking Letrozole.  I noticed an increase in joint pain but not the severity as you appear to have.  As this is affecting your day to day life I would get in touch with your consultant as there are other alternatives to Letrozole but of course they too will come with different side effects.

  • Thank you for your reply. .i have seen a consultant who said it could be the Letrozole causing the problem but I have been referred to a pain management team so hoping to get some understanding from them. Xxx

    Coral 

  • I’ve seen posts about ladies who have had this problem and the only way to see if is the letrozole is to stop it for a few weeks . Then you know for certain .

  • Hi I am mid 70s. I changed from letrozole to exemstane because of weight gain and increased arthritic pain. It was maybe marginally better but my mobility has continued to worsen. I had some osteoarthritis before cancer which for me included chemo followed by herceptin and 5-7 years of aromatase inhibitors. Curiously during chemo my arthritic pain more or less disappeared, maybe it was the amount of oral steroids that accompanies chemo treatment. I don't know. I was only put on the letrozole after chemo. I am seeing my oncologist to discuss having a break in about 2 weeks. I attended a pain clinic before cancer. They were very nice but offered nothing beyond cocodamol and loosing weight and I was less bad and weighed a lot less than I do now. Exercise is another thing recommended, oh I wish I could enjoy a walk. On a positive I did get some aqua physio therapy which was great but got only 8 sessions. I have now found an accessible pool with steps down and am doing aqua aerobics 4-5 times a week. I do recommend this and will see if it makes a difference, I have been doing it since March. It is expensive though as I do it through David Lloyds. I have tried CBD, acupuncture osteopath treatment but with little to no effect.

    A long reply. But I used to feel 10 years younger than my age I now feel 10-20 years older. It can be very depressing especially when every consultant says if you lost weight. Yes well if I could move more and more I would. Dieting makes little difference 

    Good luck x

  • Thank you for your reply. I am glad your arthritis is helped by aqua aerobics . I hadn’t thought of that. I will look at finding somewhere that has such classes I go to MacMillan centre for yoga and relaxation, I go to a balance class and an exercise class for cancer ‘girls’ called ‘Beat It and they all help. I know I am lucky to have all these available . But the joint pain and stiffness really holds me back. I wasn’t like this until I started Letrozole. Like you I always felt younger than my age but now!!!!!  All we can do is plod along and try to keep positive. Good luck to you too. Xxx

    Coral 

  • Hi Coral, I am 65 and have been on letrozole for a couple of years. Fir some of us it seems a brutal drug. I've had aches and pains in limbs and joints plus awful neuropathy. I was prescribed Duloxetine which although an anti depressant helps with neuropathic pain. I was pain free within days. I had to stop the duloxetine though because it increased my congenital tinnitus for which it's contra indicated. Its worth a chat with your GP. Good luck! Xx

  • Hi  Thanks for your reply  what a shame you had to come of medication which helped so well withe the pains.  It does seem that every drug has side effects and as you say they interact and make things worse. I suppose I am looking for the miracle drug which cures all. Some hopes ! Good luck  xx

    Coral 

  • I am so glad I saw this post, the word brutal to describe this drug is no understatement. I  have been on Letrozole for 6 months now and it has had a significant effect on my cognitive abilities and I experience considerable pain and stiffness in my leg muscles and joints. 
    I have just returned to work and both of these are a factors in me considering whether to request early retirement on the grounds of incapacity. I am 64 so have just two years before retirement. 
    I have found that in addition to the general brain fog usually associated with the menopause, I have experience quite a marked loss of capacity in my working memory ( how much I can hold in my head and think about) and my attention span. 
    In addition my legs often feel like I’m walking on stilts, especially when I have been sitting for a while, both painful and inflexible. This makes me worry about falling over and this fear is exacerbated by the fact that I am now on blood thinners due to a blood clot. 
    I accept all this because I really don’t want the cancer back but I too am frustrated by the fact that though overweight I was active and I know what my legs and my thinking should feel like. Yet the solutions to all my woes in the doctors eyes seems to be to lose weight and exercise more , which I am currently working on. I too have found aquatics really therapeutic for my poor sore legs. My cognitive functioning is less easy to tackle. 

    Apologies Coral I haven’t offered any solutions but as you can see above I very much empathise.